UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 9,54,90

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

9
TI
Cardiotoxicity of high-dose continuous infusion fluorouracil: a prospective clinical study.
AU
de Forni M, Malet-Martino MC, Jaillais P, Shubinski RE, Bachaud JM, Lemaire L, Canal P, Chevreau C, CarriéD, SouliéP
SO
J Clin Oncol. 1992;10(11):1795.
 
PURPOSE: A prospective clinical study was performed to determine the incidence of high-dose continuous intravenous infusion fluorouracil (5FU-CIV) cardiotoxicity.
PATIENTS AND METHODS: Three hundred sixty-seven patients who were given first-cycle high-dose 5FU-CIV were monitored for cardiac function by clinical examination, ECG, and laboratory tests. 5FU-CIV was administered during a 96- or 120-hour period at doses that ranged from 600 to 1,000 mg/m2/d. Associated drugs included cisplatin (56%), mitomycin (12.5%), folinic acid (leucovorin) (7%), and others (14%). Thirty-nine patients (10.5%) received 5FU as a single agent.
RESULTS: 5FU-induced cardiac events occurred in 28 patients (7.6%; 95% confidence interval, 4.9% to 10.3%). Nine of them had a history of cardiac disease. Primary tumors included head and neck (n = 13), gastrointestinal (n = 6), breast (n = 3), and others (n = 6). The mean onset time of cardiac symptoms was 3 days (range, 2 to 5). Inaugural symptoms included angina pectoris (n = 18), hypotension (n = 6), hypertension (n = 5), malaise (n = 4), dyspnea (n = 2),arrhythmia (n = 1), or sudden death (n = 1). At 5FU discontinuation, six patients' cardiac symptoms returned to baseline, but 21 patients experienced unstable angina (n = 8), hypotension/cardiovascular collapse (n = 11), pulmonary edema (n = 1), or sudden death (n = 4). The lethality rate was 2.2% (five sudden deaths plus three irreversible collapses). ECG showed repolarization changes (ST segment deviation; T-wave inversion) in 65% and/or diffuse microvoltage in 22% of the patients who presented with cardiac events. Echocardiography showed partial or global hypokinesia in nine of the 16 patients who were examined, and one case of prolonged akinesia. Cardiac enzymes rarely showed an increase (n = 2). In severe but reversible cases, clinical, ECG, and echographic parameters returned to baseline status within 48 hours after the drug discontinuation. A fluorine 19 nuclear magnetic resonance (19F NMR) analysis of urine was performed on 14 patients; six had cardiac symptoms and eight did not. Fluoroacetate (FAC), a known cardiotoxic compound, was detected in all cases.
CONCLUSION: In our study, the incidence of high-dose 5FU-CVI cardiotoxicity was 7.6%. The hypothesis of a toxic cardiomyopathic process requires further confirmation.
AD
Department of Medical Oncology, Centre Claudius Regaud, Toulouse, France.
PMID
54
TI
Cardiotoxicity with 5-fluorouracil and capecitabine: more than just vasospastic angina.
AU
Stewart T, Pavlakis N, Ward M
SO
Intern Med J. 2010;40(4):303.
 
In this case series we present a variety of different cardiac toxicities with 5-fluorouracil and its pro-drug capecitabine, including myocardial infarction, cardiomyopathy, sinoatrial and atrioventricular node dysfunction, takotsubo cardiomyopathy and QT prolongation with torsade-de pointes ventricular tachycardia. We stress the fact that while vasospasm is a well-recognized side-effect of this class of chemotherapeutic agent, broader cardiotoxicity is commonly seen and an increased awareness of the range of toxicity is necessary if repeat toxicity is to be avoided.
AD
Department of Cardiology, Royal North Shore Hospital, St Leonards, NSW 2065, Australia.
PMID
90
TI
Acute coronary syndrome associated with continuous 5-Fluorouracil infusion in a patient with metastatic colorectal cancer-a case report with a discussion on this clinical dilemma.
AU
Paiva CE, Paiva BS, Garita R, Michelin OC, Okoshi K
SO
J Gastrointest Cancer. 2009;40(3-4):133-7.
 
INTRODUCTION: 5-Fluorouracil (5-FU) is considered to be the backbone of colorectal cancer (CRC) systemic therapy since the great majority of recommended regimens include its administration. A clinical picture consisting of chest pain, sometimes cardiac enzyme elevation, electrocardiogram abnormalities consistent with myocardial ischemia, and normal coronary angiogram associated with 5-FU administration have been infrequently reported. The clinical dilemma is: which chemotherapy regimen should we use in CRC patients with a previous acute coronary syndrome (ACS) associated with 5-FU?
CASE REPORT: We describe the case of a 55-year-old otherwise healthy woman with metastatic colon adenocarcinoma who presented an ACS probably secondary to arterial vasospasm while receiving continuous intravenous 5-FU infusion (mFOLFOX6 regimen). After the ACS, the patient was treated with raltitrexate plus oxaliplatin (TOMOX) and subsequently with irinotecan plus cetuximab with no other cardiac event.
CONCLUSION: The risk of cardiotoxicity associated with 5-FU is low but real. The probable mechanism is arterial vasospasm, as suggested by our case report. Both the use of the TOMOX regimen and irinotecan plus cetuximab seems to be safe regimens to be considered in this clinical scenario.
AD
Oncological and Hemato-Oncological Center, São Paulo State University, Botucatu, São Paulo, Brazil. caredupai@gmail.com
PMID